Posted by Cam W. on October 4, 2001, at 22:59:08
In reply to Seroquel for hypo-mania?, posted by zarathustra on October 4, 2001, at 18:59:39
Zara - Antipsychotics are often given to control hypomania. They are, or should be, given short term (eg. 2-4 weeks), or until the mania clears. A recent metanalysis of studies using antipsychotics in bipolar disorder has shown that long term use of antipsychotics (atypical and typical) is usually unwarranted, but many docs continue to use APs after the mood incongruent emotions, flighty thought patterns, and delusions (symptoms that the APs control).
Another study also showed that mood stabilizers should be used before antidepressants in the bipolar disorders. Antidepressants should only be added if an adequate trial of a mood stabilizer (esp. lithium; or Depakote™ - divalproex; or other MS + Lamictal™ - lamotrigine; or other MS + Neurontin™ - gabapentin). In bipolar disorder, to avoid bouts of hypomania (and the kindling effect that is associated with it), antidepressants should never be given without a mood stabilizer.
From the prescription your doctor has written, I'd say that he is trying to rid you of your hypomania, not schizophrenia. After the mania is under control, he will probably recommend a mood stabilizer. Then, if absolutely necessary, he will add an antidepressant.
Of course you feel good being hypomanic! Too good. It would be nice to operate on that level all of the time...except for the "crash and burns". Remember, each hypomanic or episode you get, the next one comes sooner, lasts longer, and is more severe (kindling effect). You have to break the kindling effect, and decrease the their number and length. In pre-medication times, kindling often lead to a lifetime in an asylum from about age 30. It was the only way to keep these people from hurting themselves when they were either extremely manic or dreadfully depressed.
I believe that your doc first few moves have been the correct ones. - Cam